Steroid side effects?

I am so grateful to this wonderful group who offer so much support. Hope you don't mind helping in my latest issues.

I've been on pred since December for PMR and have got down to 12 mg from 20mg after a couple of flare ups. My Rheumatologist hasn't been great but I have discovered my GP appears very clued up on slow reduction of steroids and is keeping an eye on me.

However my issues now are predominately mega hot flushes -I'm 62 so should be over these by now -and feeling very shaky in the evenings. I am inclined to link these with blood sugar levels or low levels of pred in my system as this happens usually occurs after I have had my evening meal and lasts most of the evening.

I take my pred first thing in the morning .

I would be so grateful to get any suggestions on why this may be happening and what I can do to alleviate these annoying side effects.

Thank you

8 Replies

oldestnewest
  • They are common in PMR and as a side effect of pred. I don't think I have had any significant trouble as a result of pred but I have had them with the PMR and when I reduce my dose I do notice them more. For me they are definitely a sign of increased activity of the autoimmune part of PMR - or that I have reduced too far for the moment.

    It is possible it good be low BS but that is perhaps something to discuss with your GP.

  • I think the hot flushes were one of the nastiest side effects of pred. Particularly as I managed to avoid them over menopause. I have never found a solution except the odd swear word.

  • Thanks piglet te x

  • I did find that putting my arms in a sink of very cold water helped to cool my blood. It was an annoying symptom, I looked like a wet dish rag at times with sweat running down the sides of my face. My husband is a hot blooded person and to him this was a usual way to be, so no sympathy there then. As I DSNS reduced Pred this symptom mostly went away although I still didn't really need winter clothes as such. You have reduced quite quickly since December, or perhaps that's just me but I would get symptoms going from 20 to 12 in 5 months is it?

  • My hot flushes ( or mostly night sweats ) come in when I reduce the pred too far, and go away if I increase pred a bit. I see this as a symptom of the disease (for me) rather than a side effect of pred.

  • Hi Mary, that is interesting. In my case it was definitely the pred causing the hot flushes.

  • I think PMR pro feels that the sweats [for her] can also be a sign that the disease is rearing it's ugly head again. Though I totally get that for many people steroids have a side effect of sweats.

  • Hi Jude,

    I've found the extreme hot sweats I experience with pmr/pred are much worse than any I encountered during the menopause. Triggered for me by any slight exertion, and sometimes just out of the blue, mainly during the day. My pred journey started in September 2017, on 15mg, and I'm now just down to 10.5. As I've decreased the sweats seem to come less often, but I'm not sure if that's because I'm on a lower dose or because the pmr inflammation is reducing/under control, or a mixture of both factors.

    As to how to alleviate, I try to find a way to cool myself quickly - splashing cold water, rushing outside (in winter), or even standing in front of the open fridge. Thankfully, they pass quite quickly, but they're distressing (and in company embarrassing) while they last.

    Sometimes this pmr business seems a bit like The Lord of the Rings: get over one hurdle, and the next one is round the corner waiting to greet you!

You may also like...